Alert archive / Texas / Areal Flood Warnings in 2014
Areal Flood Warning 21, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this areal flood warning at Sep 22, 2014, 8:06 AM CDT for Culberson County, Reeves County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2014, 8:06 AM CDT (13:06 UTC)
- Expired
- Sep 22, 2014, 2:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Culberson County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 160 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 1.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 459 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
394
WGUS44 KMAF 221306
FLWMAF
.
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
806 AM CDT MON SEP 22 2014
TXC109-389-221900-
/O.NEW.KMAF.FA.W.0021.140922T1306Z-140922T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REEVES-CULBERSON-
806 AM CDT MON SEP 22 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN...
REEVES COUNTY IN SOUTHWEST TEXAS...
NORTHERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
* UNTIL 200 PM CDT/100 PM MDT/
* AT 756 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
RAIN ACROSS PREVIOUSLY FLOODED AREAS. SEVERAL FARM TO MARKET ROADS
HAVE WATER ON THEM INCLUDING FM 2903 BETWEEN TOYAH AND BALMORHEA
ALONG 9 MILE DRAW. 1 TO 4 INCHES OF RAINFALL IN THE GUADALUPE
MOUNTAINS SINCE SUNDAY AFTERNOON WILL LIKELY KEEP MCKITTRICK CANYON
FLOODED...ALONG WITH FARM TO MARKET ROAD 652 NEAR THE DELAWARE RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
FOR ROAD CONDITIONS IN TEXAS...PLEASE CALL THE TEXAS DEPARTMENT OF
TRANSPORTATION AT 1 800 452 9292...OR VISIT
HTTP://WWW.DOT.STATE.TX.US.
&&
LAT...LON 3200 10492 3199 10401 3174 10383 3159 10356
3145 10350 3138 10343 3137 10331 3138 10325
3135 10315 3135 10309 3135 10304 3108 10359
3111 10410 3138 10408 3138 10491
$$What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this areal flood warning went out at Sep 22, 6:40 AM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 22, 6:40 AM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 AM CDT Mon Sep 22 2014
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Showers with MVFR CIGS/VSBY are the main concern thru the morning
and especially near INK/PEQ/CNM. CIGS are variable depending on
proximity to showers so near term they are weigthed toward
observed CIGS. Some lifting of cloud deck today to above MVFR.
After e-se winds mostly less than 10kts this AM, there will be an
increase 10-15kts in the mid PM hrs.
&&
.PREV DISCUSSION... /ISSUED 454 AM CDT Mon Sep 22 2014/
DISCUSSION...
It has long been known that the greatest flood events in our CWA
are tropical weather related and this has proved no exception.
There have been some incredible floods in the past but this may be
the first time the three major rivers of our CWA (Pecos, Rio
Grande, Colorado) have all had flooding issues at the same time.
That requires not only a great deal of rainfall, but it must be
spread over a large area. The worst flooding is currently occurring
along the Pecos River from Carlsbad in southeast New Mexico to the
city of Pecos. Recent heavy rains have saturated soils across the
area and continued rainfall, even though not as heavy as the past
couple of days, is adding to runoff this morning. Unfortunately it
is exactly this area that models show have the best chance for
additional rainfall today so conditions may be slow to improve.
Therefore will continue the Flash Flood Watch for the Trans Pecos
and southeast New Mexico through today and will cancel it for the
Permian Basin where rainfall should be much less today and lighter
in intensity. Cannot rule out some isolated moderate or even heavy
showers outside the watch but the threat appears to low to justify
continuing it in the Permian Basin. Easterly low level upslope
flow will favor areas west of the Pecos and especially the
Guadalupe Mountains in western Eddy County. It won't take heavy
rain but a persistent moderate rain in this area would drain into
the creeks and arroyos that feed into the Pecos.
Very high PWATs in excess of 1.8" will be dropping and lower theta-E
values will advect in from the east the next several days
increasing stability and allowing for much less convective
development. An upper level ridge over the Rockies will greatly
amplify by mid week capturing the southern portion of a trough
over the Midwest and retrograding it back towards north Texas.
This trough will bring lower heights but west Texas and eastern
New Mexico will still be on the dry side of this feature so no
widespread rainfall is expected. Daytime heating could allow for
isolated afternoon convection but nothing like we have seen
recently. The lower heights will only translate to near or
slightly below normal high temperatures. No cold fronts are
expected the next seven days though a deep low moving into the
Pacific northwest could bring one beyond this forecast time frame.
Hennig
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through this afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through this evening FOR THE FOLLOWING ZONES...
Crane...Davis/Apache Mountains Area...Guadalupe
Mountains...Loving...Pecos...Reeves County and Upper Trans
Pecos...Van Horn and Highway 54 Corridor...Ward...Winkler.
&&
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 22, 4:39 AM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 439 AM CDT MON SEP 22 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-230945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 439 AM CDT MON SEP 22 2014 /339 AM MDT MON SEP 22 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE LIKELY AGAIN TODAY ACROSS SOUTHEAST NEW MEXICO AND MUCH OF THE TRANS PECOS... INCREASING THE POTENTIAL FOR FLOODING AND FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE... DAVIS...AND APACHE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...WESTERN PERMIAN BASIN... VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS. ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE AREAS OVER THE PAST SEVERAL DAYS...SO IT WILL NOT TAKE MUCH ADDITIONAL RAINFALL TO RAISE CONCERNS FOR MORE FLOODING AND FLASH FLOODING. IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY GUSTY WINDS UP 50 MPH AND SMALL HAIL..ESPECIALLY OVER THE TRANS PECOS. ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH SIDES OF THE RIVER. TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO...DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT CANYON HAVE BEEN FLUCTUATING AS FLOOD WAVES MOVE DOWN CANYONS. FLOODING IS EXPECTED IN CARLSBAD AND IS ASSOCIATED WITH FLOOD WAVES MOVING DOWN CANYONS AND THE PECOS RIVER. ANY ADDITIONAL RAIN THAT FALLS IN THOSE AREAS WILL CAUSE ADDITIONAL RISES...IF NOT FLOODING. ALSO LINGERING FLOODING OF LOW LYING AREAS IN BORDEN AND SCURRY COUNTIES IS STILL A CONCERN. FINALLY FLOODING ALONG THE PECOS RIVER FROM RED BLUFF TO PECOS/BARSTOW IS STILL ONGOING AS IS MINOR FLOODING ON THE COLORADO RIVER AT COLORADO CITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS REMAINS IN THE FORECAST TUESDAY AND WEDNESDAY. THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND ARROYOS WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO ADDITIONAL RAINFALL. THE PECOS RIVER FROM RED BLUFF TO PECOS IS NOT EXPECTED TO CREST UNTIL TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL EMERGENCY MANAGEMENT SHOULD STAY UP TO DATE ON THE LATEST DEVELOPMENTS IN FLASH FLOODING OR RIVER FLOODING OVER THE NEXT SEVERAL DAYS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 22, 2:12 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 AM CDT MON SEP 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 AM FLOOD CARLSBAD 32.40N 104.24W
09/22/2014 EDDY NM EMERGENCY MNGR
RAPIDLY FLOWING WATER 4 FT DEEP ON SAN JOSE BLVD, ROAD IS
IMPASSABLE. WATER RAPIDLY RISING AT TANSIL DAM, 1.5 FT IN
10 MINUTES.
&&
GREGORY.MURDOCHLocal storm report, Sep 22, 2:28 AM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 AM CDT MON SEP 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 AM FLOOD CARLSBAD 32.40N 104.24W
09/22/2014 EDDY NM EMERGENCY MNGR
WATER INTO THE BACK OF HOUSES ON JAMES ST. IN LOWER
TANSIL DAM AREA.
&&
GREGORY.MURDOCHLocal storm report, Sep 22, 7:54 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
754 AM CDT MON SEP 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 AM FLASH FLOOD 9 S TOYAH 31.19N 103.79W
09/22/2014 REEVES TX EMERGENCY MNGR
FLOODING REPORTED ON FM 2903 BETWEEN TOYAH AND BALMORHEA
ALONG NINE MILE DRAW.
&&
MHThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 8:19 PM CDT | Flash Flood Warning | MAF | Culberson | 6 hr |
| Sep 21, 8:32 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Reeves | 4 hr |
| Sep 21, 9:12 PM CDT | Flash Flood Warning | MAF | Culberson, Jeff Davis, Reeves | 5 hr |
| Sep 21, 9:27 PM CDT | Areal Flood Advisory | MAF | Culberson | 6 hr |
| Sep 21, 9:45 PM CDT | Areal Flood Advisory | MAF | Culberson | 6 hr |
| Sep 21, 11:44 PM CDT | Flash Flood Warning | MAF | Culberson, Reeves | 3 hr |
| Sep 22, 12:18 AM CDT | Areal Flood Warning | MAF | Loving, Reeves, Ward | 12 hr |
| Sep 22, 12:48 AM CDT | River Flood Warning | MAF | Mitchell | 43 hr |
| Sep 22, 3:54 AM CDT | Flash Flood Warning | MAF | Pecos, Reeves, Ward | 4 hr |
| Sep 22, 7:01 AM CDT | River Flood Warning | MAF | Loving, Reeves | 37 hr |
| Sep 22, 12:15 PM CDT | Areal Flood Warning | MAF | Loving, Reeves, Ward | 6 hr |
| Sep 22, 1:58 PM CDT | Flash Flood Warning | MAF | Culberson, Reeves | 6 hr |
| Sep 22, 6:04 PM CDT | Areal Flood Warning | MAF | Loving, Reeves, Ward | 12 hr |
Nearby
Areal Flood Warnings in Texas, 2014Every areal flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.